MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH JAWS "HIQ+", BIPOLAR, 5 X 330 MM, PREPARATION FORCEPS, MARYLAND, SHORT; HAND INSTRUMENTS, STANDARD, BIPOLAR AND MONOPOLAR

OLYMPUS WINTER & IBE GMBH JAWS "HIQ+", BIPOLAR, 5 X 330 MM, PREPARATION FORCEPS, MARYLAND, SHORT; HAND INSTRUMENTS, STANDARD, BIPOLAR AND MONOPOLAR
Model Number WA64320C
Medical Device Problem Codes Break (1069); Fracture (1260); Material Fragmentation (1261); Mechanical Problem (1384)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/27/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The suspect medical device has not yet been returned to olympus for evaluation/investigation.Therefore, the exact cause of the user's experience and the reported phenomenon could not be determined and is being judged as unknown.However, if the suspect medical device is returned for evaluation/investigation or additional significant information becomes available, this report will be updated.
 
Event or Problem Description
Olympus was informed that during a therapeutic laparoscopic cholecystectomy the forceps sparked and could no longer be opened or closed.The forceps where then removed and it was found that the insulation at the distal end of the jaws insert was broken off.It is unclear whether the broken fragment remained inside the patient.The intended procedure was completed using the same set of equipment and so far there has been no report about an adverse event or patient injury.
 
Additional Manufacturer Narrative
The suspect medical device was not returned to the manufacturer for investigation/evaluation but to olympus medical systems corporation (omsc), japan (returned to omsc on 2021-10-12).The evaluation at omsc confirmed that parts of the insulation at the distal end of the jaws insert are missing and the remaining insulation is worn.Furthermore, the entire jaw area is heavily contaminated.The ceramic axis connection between the jaw parts is damaged/cracked presumably as a result of at least one hf current flashover.The entire instrument shows signs of acute use-related wear and inadequate reprocessing.Therefore, the reported event/incident was attributed to use error.A material or quality problem can be excluded since a manufacturing and quality control review was performed for the affected lot number of the jaws insert without showing any abnormalities.The case will be closed on olympus side with no further actions.The reported event/incident will be recorded for trending and surveillance purposes and the user will be informed about the investigation results.

Brand Name
JAWS "HIQ+", BIPOLAR, 5 X 330 MM, PREPARATION FORCEPS, MARYLAND, SHORT
Common Device Name
HAND INSTRUMENTS, STANDARD, BIPOLAR AND MONOPOLAR
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg 22045
GM  22045
Manufacturer (Section G)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg
Manufacturer Contact
daniel wladow
kuehnstrasse 61
hamburg 22045
GM   22045
4940669662955
MDR Report Key12546229
Report Number9610773-2021-00273
Device Sequence Number4986276
Product Code GEI
UDI-Device Identifier04042761062442
UDI-Public04042761062442
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K984417
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberWA64320C
Device Catalogue NumberWA64320C
Device Lot Number12ZW-0009
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/28/2021
Supplement Date Received by Manufacturer01/17/2022
Initial Report FDA Received Date09/29/2021
Supplement Report FDA Received Date01/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/01/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS HANDLE "HIQ+", ERGO, BIPOLAR; OLYMPUS SHAFT "HIQ+", BIPOLAR, 5 X 330 MM; OLYMPUS HANDLE "HIQ+", ERGO, BIPOLAR; OLYMPUS SHAFT "HIQ+", BIPOLAR, 5 X 330 MM
Patient SexUnknown